Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 4, 2020, 5:57 PM CDT for 4 counties in Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2020, 5:57 PM CDT (22:57 UTC)
- Expired
- Jun 4, 2020, 7:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2916 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:20 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 4, 2:20 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
120 PM MDT Thu Jun 4 2020
.SHORT TERM...(This evening through Sunday)
Issued at 120 PM MDT Thu Jun 4 2020
Tonight...isolated thunderstorms will be possible through this
evening before dissipating while moving out of the area by midnight.
The leading edge of a cold front approaches the KS/NE border toward
sunrise with some low clouds possible. Low temperatures are expected
to range from the mid to upper 50s across far eastern Colorado to
the upper 50s to mid 60s east of the CO/KS border.
Friday-Friday night...some slightly "less hot" air moves in but
mainly impacts areas along and north of the interstate where high
temperatures are expected to be in the upper 80s to low 90s along
and north of the interstate. Further south high temperatures are
expected to be in the mid 90s to near 100. A few thunderstorms will
be possible across south of the interstate where a bit of mid level
moisture and limited convective inhibition resides.
Saturday-Saturday night...upper level ridging strengthens over the
area with a large trough west of the Rockies. Not much chance for
precipitation during the day given a lack of appreciable moisture
and increasing 700mb/500mb temperatures which are approaching levels
local research suggests would limit any thunderstorm activity. The
increasingly pressure gradient and 3mb to 5mb 3 hour pressure falls
support breezy to windy south winds during the day. High
temperatures are expected to reach the mid 90s to around 100. For
the overnight hours some mid level moisture moves in from the west
supporting perhaps a few showers/thunderstorms. Low temperatures are
expected to be rather mild in the low 60s to low 70s.
Sunday...the forecast area remains in between an upper level high
pressure area over eastern Missouri and low pressure over the
pacific northwest. Southerly winds may be a tad stronger compared to
Saturday. There is a narrow corridor of mid level moisture along the
CO/KS border possible which may be enough to support a few
thunderstorms despite 700mb temperatures forecast to be in the
15C to 17C range. High temperatures remain in the mid 90s to
around 100 degrees.
.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu Jun 4 2020
The extended starts out with an upper-level ridge, over the
Southeast and extended north into the Great Lakes region, and an
upper-level trough/ close low digging into the western part of the
US. While on the surface, a cold front is entering the High Plains.
This pattern will produce showers and thunderstorm, mainly for the
northern part of the Tri-State area Monday night into Tuesday
morning. Highs will reach into the upper 90s on Monday before only
reaching the upper 70s behind the front on Tuesday.
For the rest of the period, surface high pressure will build into
the High Plains behind the front and produce dry conditions and
temperatures warming into the upper 80s by the end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1045 AM MDT Thu Jun 4 2020
For KGLD and KMCK, vfr conditions expected outside of any
convection in the 21z-02z timeframe. Winds at taf issuance light
from a west or southwest direction continuing through the rest of
the day. For tonight and Friday morning winds slowly veer to the
northwest then northeast as a cold front moves through with speeds
generally under 12kts. Isolated thunderstorms are possible at
either terminal in the 21z-02z timeframe. The primary hazards will
be strong outflow wind gusts to 70 mph and hail. Blowing dust
could impact either terminal if the strong wind gusts develop.
Coverage is rather limited and timing still a bit uncertain so no
tsra mention at this time.
&&
.FIRE WEATHER...
Issued at 120 PM MDT Thu Jun 4 2020
Critical fire weather conditions are anticipated Sunday afternoon
across far eastern Colorado. If trends continue a Fire Weather Watch
will be issued in the next day or two.
Elevated to near critical fire weather conditions are expected
across far eastern Colorado Monday through Wednesday.
&&
.CLIMATE...
Issued at 120 PM MDT Thu Jun 4 2020
Here are the Record High Temperatures for June 4-6
June 4th June 5th June 6th
Goodland KS 101F/1956 98F/1956 100F/1969
McCook NE 110F/1933 112F/1933 108F/1933
Burlington CO 98F/1956 98F/2018 98F/1969
Hill City KS 105F/1933 104F/1933 106F/1933
Colby KS 98F/1958 98F/1960 100F/1933
Tribune KS 103F/2013 100F/1954 101F/2011
Yuma CO 98F/1956 98F/1994 97F/1969
Yuma CO had multiple years for the record on the 5th and 6th.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...BW
AVIATION...99
FIRE WEATHER...99
CLIMATE...JNHazardous weather outlook, Jun 4, 3:45 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 245 PM MDT Thu Jun 4 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 245 PM MDT Thu Jun 4 2020 /345 PM CDT Thu Jun 4 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Marginal Risk for severe thunderstorms across the the Tri-State area through 9 PM MDT (10 PM CDT). The primary threats will be damaging wind gusts to 75 mph and hail to an inch or so in diameter. The strong and sudden wind gusts could produce some blowing dust and significant reduced visibilities. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Critical fire weather conditions are anticipated Sunday afternoon across far eastern Colorado. If trends continue a Fire Weather Watch will be issued in the next day or two. Elevated to near critical fire weather conditions are expected across far eastern Colorado Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. We would appreciate any reports of severe weather via telephone and social media.
In the hours before
Local storm report, Jun 4, 5:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 4 SW ARAPAHOE 38.80N 102.22W
06/04/2020 M60 MPH CHEYENNE CO MESONET
MESONET STATION FW2420 ARAPAHOE.
&&Local storm report, Jun 4, 5:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST 8 SE HEARTSTRONG 39.86N 102.48W
06/04/2020 E60 MPH YUMA CO TRAINED SPOTTER
&&Local storm report, Jun 4, 5:24 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 5 N YUMA 40.20N 102.72W
06/04/2020 YUMA CO EMERGENCY MNGR
ZERO VIS AND CAR IN THE DITCH REPORTED BY
THE COUNTY EM.
&&Local storm report, Jun 4, 5:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST 1 W WRAY 40.08N 102.25W
06/04/2020 E60 MPH YUMA CO TRAINED SPOTTER
&&Special weather statement, Jun 4, 5:37 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Goodland KS 537 PM CDT Thu Jun 4 2020 KSZ042-042330- Wichita KS- 537 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 630 PM CDT... At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Leoti, moving east at 25 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Leoti, Selkirk, Marienthal and Lydia. LAT...LON 3861 10157 3853 10113 3827 10112 3826 10157 TIME...MOT...LOC 2237Z 285DEG 23KT 3840 10145 Lockhart
Local storm report, Jun 4, 5:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 1 NNE PARKS 40.05N 101.72W
06/04/2020 DUNDY NE 911 CALL CENTER
DISPATCHER RECEIVED A REPORT OF A POSSIBLE
LANDSPOUT 10 MILES WEST OF BENKELMAN.
LANDSPOUT WAS IN CONTACT WITH THE GROUND
AROUND 30 SECONDS.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:13 PM CDT | Special Weather Statement | GLD | Wichita | 47 min |
| Jun 3, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 26 min |
| Jun 3, 8:52 PM CDT | Special Weather Statement | GLD | Graham | 23 min |
| Jun 3, 9:16 PM CDT | Special Weather Statement | GLD | Graham | 29 min |
| Jun 4, 3:02 PM CDT | Special Weather Statement | GLD | Wichita | 28 min |
| Jun 4, 3:31 PM CDT | Special Weather Statement | GLD | Wichita | 14 min |
| Jun 4, 3:56 PM CDT | Special Weather Statement | GLD | Wichita | 19 min |
| Jun 4, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 67 min |
| Jun 4, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jun 4, 5:37 PM CDT | Special Weather Statement | GLD | Wichita | 53 min |
| Jun 4, 6:09 PM CDT | Special Weather Statement | GLD | Greeley | 51 min |
| Jun 4, 6:38 PM CDT | Special Weather Statement | GLD | Wallace | 37 min |
| Jun 4, 6:43 PM CDT | Special Weather Statement | GLD | Decatur, Rawlins | 47 min |
| Jun 4, 6:56 PM CDT | Special Weather Statement | GLD | Wichita | 19 min |
| Jun 4, 4:29 PM CDT | Special Weather Statement | GLD | Cheyenne | 46 min |
| Jun 4, 4:35 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 40 min |
| Jun 4, 4:48 PM CDT | Special Weather Statement | GLD | Kit Carson | 72 min |
| Jun 3, 7:15 PM CDT | Special Weather Statement | GLD | Hitchcock, Red Willow | 45 min |
| Jun 3, 7:48 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Colorado, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.